Pennsylvania, 2016

Hail and Damaging Winds in Pennsylvania, June 16, 2016

June 16, 2016 · NWS CTP · 9 events in 4 counties and zones

A series of strong to severe thunderstorms moved through southwestern Pennsylvania during the afternoon of June 16, 2016. One brief tornado was spawned in far southwest Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A series of strong to severe thunderstorms moved through southwestern Pennsylvania during the afternoon of June 16, 2016. One brief tornado was spawned in far southwest Fulton County. Hail up to baseball size fell in southeastern Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 7:03 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 7:03 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
803 AM EDT THU JUN 16 2016

.SYNOPSIS...
The risk for severe thunderstorms and excessive rainfall remains
focused over southwest and south-central Pennsylvania this
afternoon into early tonight. Weather conditions will improve from
north to south on Friday. A dry and increasingly warmer pattern is
expected through Father's Day weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers/thunderstorms moving thru the Lower Susq Valley at 11z
should weaken and push east of the area by 13z-14z with passage of
lead shortwave. HRRR indicates a low point in shower activity
13-16z which coincides with climatologically favored convective
minimum timing. However, a stronger upstream shortwave will track
southeast from lower MI across WV into VA along frontal boundary
extending off the Mid Atlantic coast. Moderate instability and
anomalous deep layer moisture ahead of this feature will fuel
organizing convection and support increased risk for severe storms
and heavy/excessive rainfall across southwest and south-central
PA between 18z Thu to 06z Fri.

Thunderstorms are expected to initiate near or downwind of Lake
Erie around midday and intensify/organize into a linear convective
system as they move southeast along axis of 1500-2000+ J/kg
MLCAPE extending from southwest PA into northern VA. The primary
thunderstorm hazard will be damaging wind gusts given fcst linear
convective mode, unidirectional wind profiles and considerable
DCAPE. The most likely period for severe storms is roughly 18z Thu
to 00z Fri with instability waning thereafter.

The focus will likely shift toward potential heavy to excessive
rain event after 17/00z, as low level inflow backs to the
southeast and taps reservoir of 1.75-2.00 inch PWs residing over
the southern Mid Atlantic region. Slowing storm motions and
backbuilding becomes more likely in this scenario, increasing the
risk for flash flooding. There is a consistent, multi-model signal
for locally heavy amounts from the Laurel Highlands and South-
Central Alleghenies down into the WV/MD panhandles. The 16/00z
NCAR HIRES ensemble neighborhood probs show a 'likelihood' of
localized 3+ inch amounts while mean QPF from the SSEO is in the
2-4 inch range. Final QPF was constructed using a blend of WPC and
available HIRES guidance which paints broad area of 1-2 inches
over the aforementioned area. However, given the availability of
high moisture content air feel that the higher amounts in the CAM
guidance is plausible.

Will highlight the duel severe/flash flood risks in the HWO. A
flash flood watch may be needed at shorter ranges and will allow
the next shift to asses the situation as it unfolds.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Friday may dawn cloudy and damp with lingering easterly flow and
a few -shra over the southern counties assoc with departing sfc
low. However, all mdl data indicating breaking clouds and nr
seasonal temps later in the day, as high pres builds se from the
Grt Lks. Ens mean 8h temps btwn 12-14c should translate to max
temps in the u70s to arnd 80F.

Anomalous upper lvl ridge to our west will begin building into the
region this weekend. Lg scale subsidence assoc with this feature
should ensure mainly sunny skies,light wind and seasonable temps
Sat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Medium range model and ensemble guidance continues to show
anomalous upper ridge over the northeast conus into early next
week, which should bring fair weather with increasing warmth. The
next risk for rain returns by Monday night/Tuesday, as a cold
front sinks southward from the Lower Lakes.

Based on latest NAEFS and ECENS a turn toward cooler wx appears
likely by Wed, as upper lvl trof swings thru the Grt Lks and
northeast states. However, too far out to tell if sfc cold front
will completely clear the area, so will maintain chc of showers in
the Wed fcst.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Low MVFR to LIFR conditions early this morning in fog and low
cigs should transition to 5-6SM haze and eventually improve to VFR
by the afternoon. Scattered showers/tstms over the far southeast
airspace will push east by 15z. Additional convection is expected
to ramp up again this afternoon/evening across the southwest 1/4
to 1/3 of the airspace with strong to locally svr wind gusts and
heavy rainfall possible. A period of reduced conditions is likely
late tonight into Friday morning as rain shifts south of the
PA/MD line by midday Friday.

OUTLOOK...

Fri...Morning low cigs/shra possible southern PA. Then VFR.

Sat...No sig wx expected.

Sun...No sig wx expected.

Mon...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Steinbugl
Hazardous weather outlook, Jun 16, 5:01 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT THU JUN 16 2016

PAZ006-037-041-042-046-051>053-058-171015-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/STATECOLLEGE...AND
FOLLOW OUR WEATHER OFFICE ON TWITTER AND FACEBOOK.

PAZ024>026-033>036-171015-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH AN ENHANCED WIND DAMAGE THREAT ARE
POSSIBLE THIS AFTERNOON AND EVENING. HAIL UP TO 1 INCH IN
DIAMETER AND A COUPLE OF TORNADOES ARE ALSO POSSIBLE. HEAVY TO
LOCALLY EXCESSIVE RAINFALL MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010>012-017>019-027-028-045-049-050-056-057-059-063>066-
171015-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-SOUTHERN CLINTON-
UNION-SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE 40 TO 60 MPH
WIND GUSTS AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 9:26 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT THU JUN 16 2016

PAZ004-005-161500-
MCKEAN PA-WARREN PA-
1026 AM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1100 AM EDT...

AT 1025 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRAND VALLEY...MOVING NORTHEAST AT 45 MPH.

TORRENTIAL RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...KINZUA DAM...LUDLOW...LOTTSVILLE...
YOUNGSVILLE...COLUMBUS...CHAPMAN STATE PARK...WESTLINE...
WARREN SOUTH...WETMORE...SHEFFIELD...MARSHBURG...CYCLONE...
SPRING CREEK...GARLAND...GRAND VALLEY...RUSSELL AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7852 4163 7866 4163 7961 4200 7960
TIME...MOT...LOC 1425Z 239DEG 39KT 4164 7935

CERU
Special weather statement, Jun 16, 9:48 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT THU JUN 16 2016

PAZ004-005-010-017-161530-
MCKEAN PA-CLEARFIELD PA-WARREN PA-ELK PA-
1048 AM EDT THU JUN 16 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...AND WARREN COUNTIES UNTIL 1130 AM EDT...

AT 1047 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MARIENVILLE TO 10 MILES SOUTHWEST OF
PUNXSUTAWNEY. MOVEMENT WAS EAST AT 30 MPH.

VERY HEAVY RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  JAMES CITY AROUND 1125 AM EDT.
  WILCOX AROUND 1130 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LUMBER CITY...
GRAMPIAN...TROUTVILLE...WEEDVILLE AND MAHAFFEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4165 7926 4164 7842 4083 7839 4085 7880
      4113 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4127 7874 4137 7897 4135 7902
      4135 7910 4142 7909 4143 7906 4145 7906
      4145 7898 4144 7896 4162 7896 4163 7926
TIME...MOT...LOC 1447Z 263DEG 24KT 4159 7917 4088 7916

CERU

The radar

The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 16, 10:15 AM EST
Where
Clearfield County, 0.87 mi SW of Burnside
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.810, -78.790

Thunderstorm winds estimated near 60 mph brought trees down on Patchin Highway and Sylvis Road.

Thunderstorm Wind, Clearfield

When
June 16, 10:18 AM EST
Where
Clearfield County, 0.52 mi E of Du Bois
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.120, -78.760

Thunderstorm winds estimated near 60 mph brought tress and wires down on Knarr Street.

Thunderstorm Wind, Cambria

When
June 16, 11:10 AM EST
Where
Cambria County, 0.87 mi SW of Mountaindale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.690, -78.440

Thunderstorm winds estimated near 60 mph brought trees down on wires in Reade Township.

Thunderstorm Wind, Somerset

When
June 16, 1:50 PM EST
Where
Somerset County, 0.53 mi W of Central City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.050, -78.860

Thunderstorm winds estimated near 60 mph brought trees down in the town of Indian Lake.

Hail, Bedford

When
June 16, 1:55 PM EST
Where
Bedford County, 0.48 mi ESE of Bard
Measured
1.25 in hail
Reported by
NWS Storm Survey
Coordinates
39.928, -78.661

A severe thunderstorm produced half-dollar size hail in Bard.

Thunderstorm Wind, Bedford

When
June 16, 1:55 PM EST
Where
Bedford County, 1.02 mi ENE of Bard to 0.49 mi ESE of Bard
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.938, -78.654

A severe thunderstorm produced a microburst that began approximately one mile north of Bard in Bedford County. Winds appeared to funnel to the south-southwest along the valley and parallel to Route 96. Wind damage included sporadic uprooted trees and numerous trees with large limbs snapped off. One home had a portion of a metal roof ripped off, while a second home had a partial porch collapse. A small portion of a barn roof was peeled back as well.

Hail, Bedford

When
June 16, 2:30 PM EST
Where
Bedford County, 1.06 mi W of Inglesmith
Measured
2.75 in hail
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.750, -78.420

Hail up to the size of baseballs was reported near Inglesmith. extensive leaf damage was noted, and snow plows were out clearing leaves from the roads. A car windshield was broken from the hail, as well as several windows on homes and barns.

Thunderstorm Wind, Bedford

When
June 16, 2:30 PM EST
Where
Bedford County, 1.06 mi W of Inglesmith
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.750, -78.420

Thunderstorm winds estimated near 60 mph brought trees down on Barnes Road and Silver Mills Road.

Thunderstorm Wind, Somerset

When
June 16, 4:55 PM EST
Where
Somerset County, 0.69 mi S of Meyersdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.810, -79.030

Thunderstorm winds estimated near 60 mph brought trees down in Meyersdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630228, 630229, 630230, 630231, 631321, 631322, 630227, 630232, 630233.